Illinois, 2015Flash Flood in Illinois, April 9, 2015
April 9, 2015 · NWS ILX · 1 event in 1 county or zone
Widespread showers and thunderstorms occurred during the morning of April 9th, particularly east of the I-55 corridor. Some of the storms across Vermilion County dropped locally heavy rainfall, with an observer in Danville measuring 1 inch of rain in just 45 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms occurred during the morning of April 9th, particularly east of the I-55 corridor. Some of the storms across Vermilion County dropped locally heavy rainfall, with an observer in Danville measuring 1 inch of rain in just 45 minutes. The high rainfall rates caused flash flooding in Danville, where law enforcement reported water up to car doors in a few spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 9, 2:03 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 9, 2:03 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
303 AM CDT Thu Apr 9 2015
.SHORT TERM...(Today)
ISSUED AT 303 AM CDT THU APR 9 2015
Latest surface analysis shows the warm front has lifted to the I-74
corridor early this morning with a chaotic wind field across most of
the forecast area. Not sure what the affect the current scattered
convection will have on the position of the frontal boundary thru
the morning hours, but most of the models suggest a continued slow
push to the north as the main surface low tracks northeast to
central Iowa by late this morning. Current thinking is that the cold
front will be positioned just west of the Mississippi River by 21z
with surface based convection developing ahead of the front at that
time as well. Better low level helicity fields supportive of
discrete supercells and possible tornadoes looks to be closer to the
track of the surface low...which by late afternoon is expected to be
in far southwest Wisconsin or northwest Illinois. That would put the
threat for more persistent low level rotating storms just to our
west and north. However, still plenty of shear ahead of the frontal
boundary this afternoon and early this evening to promote damaging
straight line winds as the storms transition into more of a linear
system. Temperature-wise, with the warm front to our north this
afternoon, will continue to go with the warmer guid values most
areas. Latest model data now suggests the backedge of the precip
pushes out of our far southeast counties by midnight, so will extend
the Flash Flood Watch until that time this evening.
&&
.LONG TERM...(Tonight through Wednesday)
ISSUED AT 303 AM CDT THU APR 9 2015
Showers and thunderstorms, possibly severe, will be ongoing across
at least the eastern half of the forecast area to start this
evening. Despite the short forecast range, there is still some
spread in the expected cold frontal timing. However, it appears
reasonable that the front will lie somewhere between the Illinois
River and the I-55 corridor by 00Z Friday. Sped up the decrease in
shower/storm chances by mid evening, and I would not be surprised to
see the precipitation chances taper off a few hours earlier,
especially if the squall line gets a head of steam and trends
further ahead of the front than current progs.
Once the front clears the area tonight, quiet conditions, along with
much cooler and less humid air will build across the region into
Sunday. These conditions will be driven by a large area of high
pressure of Canadian origin. While conditions will be notably
cooler/less humid, they will still be at or above normal for early
April.
The next precipitation chances will arrive later Sunday into Sunday
night as a cold front is dragged across the area. While this front
is still expected to stall out at it begins to parallel the
upper-level flow, model trends suggest the front will stall out
further south than previously anticipated. If these trends persist,
Monday and Monday night will end up dry. For now, have reduced but
not eliminated PoPs Monday/Monday night until we see if this recent
model trend sticks.
A slow moving upper-level disturbance will push the front back into
the area by Tuesday, bringing renewed shower/storm chances. The
front and/or upper level disturbances will keep the rain chances
going into the end of the work week. Temperatures should remain at
or above normal through the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1123 PM CDT WED APR 8 2015
A broken line of showers and storms are progressing from SW to NE
across our forecast area. Steady rains will clip CMI over the
first hour of this TAF period, otherwise the other terminals could
see a few hours of dry conditions before showers and storms re-
develop directly over central IL. Elevated instability and
moisture appear sufficient for a continued storm threat through
the night. Localized IFR conditions could develop in any heavy
rains, but mainly expect VFR conditions to drop to MVFR
periodically overnight due to areas of low clouds as well as
precip.
The latest HRRR continues to indicate an expansion of coverage of
showers and storms across our area tonight, which may linger past
sunrise tomorrow before a break develops late morning through mid
afternoon. Timing of any storms at the terminal sites is
difficult, but will keep at least VCTS during the expected
windows of opportunity.
Wind patterns have been variable around storms, with prevailing
direction from the SE. DEC gusted to 41 MPH at 04z/11pm due to
storms. Ambient airflows have seen E-SE winds of 10-15kt, and that
should continue the rest of the night based on the position of the
frontal boundary. Once the storms depart to the east tomorrow
morning, winds will shift to the southwest, and increase to
15-20kt sustained, with gusts to 30kt by afternoon. The next round
of strong to severe storms is projected for Thursday afternoon and
evening, with damaging winds, hail and even a few tornadoes possible
across central IL.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through this evening FOR ILZ054>057-061>063-
066>068-071>073.
&&
SHORT TERM...Smith
LONG TERM...Bak
AVIATION...Shimon
Hazardous weather outlook, Apr 9, 3:14 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
414 AM CDT THU APR 9 2015
ILZ027>031-036>038-040>053-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
414 AM CDT THU APR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH INTO THE AREA LATE THIS AFTERNOON...WHICH
WILL TRIGGER A ROUND OF POTENTIALLY SEVERE THUNDERSTORMS DURING
THE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND ISOLATED TORNADOES
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON...MAINLY BETWEEN 2 PM
AND 8 PM.
ILZ054>057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
414 AM CDT THU APR 9 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH INTO THE AREA LATE THIS AFTERNOON OR
EARLY THIS EVENING...TRIGGERING A ROUND OF STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER
SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO
THE THREAT FOR SEVERE THUNDERSTORMS LATER TODAY...THE THREAT
FOR ADDITIONAL HEAVY RAINFALL...WHICH MAY CAUSE FLASH FLOODING...
WILL EXIST TODAY AND THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING. SPOTTER
ACTIVATION IS LIKELY ON THURSDAY...MAINLY BETWEEN 3 PM AND 8 PM.
SMITH
In the hours before
Special weather statement, Apr 9, 3:06 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
406 AM CDT THU APR 9 2015
ILZ037-041-042-047-048-050>053-091000-
CASS-CHRISTIAN-LOGAN-MACON-MASON-MENARD-MORGAN-SANGAMON-TAZEWELL-
406 AM CDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MASON...LOGAN...MENARD...
NORTHEASTERN MORGAN...NORTHWESTERN CHRISTIAN...SANGAMON...
SOUTHEASTERN CASS...SOUTHERN TAZEWELL AND WESTERN MACON COUNTIES
UNTIL 500 AM CDT...
AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF NEW BERLIN...OR 9 MILES WEST
OF SPRINGFIELD...MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL CONTAIN
HEAVY RAINFALL...WITH RAINFALL RATES OF AROUND 1 INCH PER HOUR...ALONG
WITH GUSTY WINDS.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...
ATHENS...
SHERMAN...
RIVERTON...
WILLIAMSVILLE...
ELKHART...
OTHER LOCATIONS AFFECTED INCLUDE...FARMINGDALE...CURRAN...JEROME...
LELAND GROVE...CAPITAL AIRPORT AND GRANDVIEW.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4039 8948 3982 8892 3948 8951 3950 8954
3952 8954 3952 8957 3995 9019
TIME...MOT...LOC 0905Z 235DEG 37KT 3981 8978
SMITHSpecial weather statement, Apr 9, 3:38 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
438 AM CDT THU APR 9 2015
ILZ045-046-055-091030-
CHAMPAIGN-DOUGLAS-VERMILION-
438 AM CDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CHAMPAIGN...NORTHERN DOUGLAS AND
NORTHERN VERMILION COUNTIES UNTIL 530 AM CDT...
AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOLONO...OR 8 MILES SOUTH OF CHAMPAIGN...
MOVING NORTHEAST AT 45 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIDNEY...
ST. JOSEPH...
HOMER...
OGDEN...
FITHIAN...
GIFFORD...
OTHER LOCATIONS AFFECTED INCLUDE...WILLARD AIRPORT...ROYAL...
ARMSTRONG...COLLISON...MIDDLE FORK WILDLIFE AREA AND HENNING.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3987 8822 4012 8844 4050 8768 4050 8753
4049 8752 4024 8752
TIME...MOT...LOC 0937Z 235DEG 37KT 4004 8821
SMITHLocal storm report, Apr 9, 4:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 AM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 AM TSTM WND GST OGDEN 40.12N 87.96W
04/09/2015 M52 MPH CHAMPAIGN IL MESONET
NO HAIL AND WIND GUST HAS SUBSIDED.
&&
ALWFlash Flood, Vermilion
- When
- April 9, 4:30 AM CST to 9:30 AM CST
- Where
- Vermilion County, 4.86 mi NW of Hillery to 3.64 mi W of Catlin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.187, -87.724
Clusters of thunderstorms with very heavy rainfall produced rainfall rates of 1 to 2 inches per hour in central Vermilion County during the pre-dawn hours. Numerous streets in the city of Danville were flooded. Danville Police reported that the water was up to car doors on some of the flooded streets. The rain ended shortly after daybreak, and the flooding subsided by late morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 9, 20152 deaths · 11 injured · $19 million · EF4 · 29 events
- Rip Current in Alabama, April 9, 20152 deaths · 1 event
- Tornadoes and Flash Flood in Texas, April 9, 2015$1.6 million · EF2 · 13 events
- Flash Flooding and Hail in North Carolina, April 9, 20151 death · $25,000 · 1 in hail · 5 events
- Lightning Strike in North Carolina, April 9, 20151 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 9, 2015$210,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Ohio, April 9, 2015$279,000 · 2.75 in hail · 24 events
- Tornadoes and Hail in Illinois, April 9, 2015$103,000 · EF0 · 38 events
- Hail and Damaging Winds in West Virginia, April 9, 2015$247,000 · 52 kt wind · 13 events
- Tornadoes and Flash Flood in Iowa, April 9, 2015$20,000 · EF1 · 21 events
- Hail and Damaging Wind in North Carolina, April 9, 2015$105,000 · 1 in hail · 7 events
- Tornadoes and Hail in Missouri, April 9, 2015$92,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574666.